Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 24, 2018, 10:30 PM EDT for Clarendon County, Orangeburg County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 10:30 PM EDT (02:30 UTC)
- Expired
- Jun 24, 2018, 11:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clarendon County, SC, Orangeburg County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1910 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
795
WUUS52 KCAE 250230
SVRCAE
SCC027-075-250300-
/O.NEW.KCAE.SV.W.0083.180625T0230Z-180625T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1030 PM EDT SUN JUN 24 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
South central Clarendon County in central South Carolina...
Southeastern Orangeburg County in central South Carolina...
* Until 1100 PM EDT.
* At 1030 PM EDT, a severe thunderstorm was located over Holly Hill,
or 26 miles south of Manning, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Holly Hill and Eutawville.
This includes the following highways...
Interstate 26 between mile markers 165 and 169.
Interstate 95 between mile markers 86 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Marion move into dock and take shelter!
&&
LAT...LON 3345 8020 3344 8020 3345 8022 3340 8022
3339 8024 3330 8025 3326 8032 3328 8035
3326 8036 3326 8043 3329 8049 3333 8050
3331 8055 3336 8062 3349 8022 3345 8018
TIME...MOT...LOC 0230Z 318DEG 19KT 3333 8037
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 8:20 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 24, 8:20 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Columbia SC 820 PM EDT Sun Jun 24 2018 .SYNOPSIS... High pressure will extend from the Atlantic westward into the Gulf of Mexico through Monday. Expect above normal high temperatures in the mid 90s to around 100 degrees today and Monday. A cold front will push into the area Monday night and Tuesday bringing showers and thunderstorms. Tuesday should be the coolest day in the past week or so due mainly to increased cloud cover. A more climatological pattern unfolds for the remainder of the period with increasing moisture and ridging into the Southeast. This pattern supports scattered diurnal thunderstorms and above normal temperatures. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... Thunderstorms will continue crossing the forecast area through 06Z. Damaging wind will be possible with the thunderstorms this evening. The airmass remains moderately unstable with lifted indices from minus 4 north to minus 8 south and CAPE values 2000 J/kg north to 4500 J/kg. Latest HRRR and RAP still indicate scattered thunderstorms mainly this evening across the north Midlands and Pee Dee aided by mid level short wave trough rotating over an upper ridge to our south. Less convective coverage across the southern part of the forecast area. The storms should diminish around 06Z. Overnight low will remain consistent...in the low to mid 70s. && .SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... Mid-level ridging will be over the Southeast on Monday, with NW downslope flow bringing hot and dry conditions into the Midlands and CSRA. Subsidence over the area will result in a capping inversion through much of the day. Without a surface trigger, expect any showers and thunderstorms that develop during the afternoon to be isolated to widely scattered. Despite the limited coverage, warm, moist low-levels, and moderate mid- level lapse rates will create moderate to strong potential instability and a deep inverted V sounding. If stronger convection develops, then damaging downburst winds will be a threat, and the SPC has the region under a marginal risk for severe storms. High temperatures will be in the mid to upper 90s, but dewpoints will be a few degrees cooler than Sunday, keeping heat index values around 105 degrees, below advisory criteria. A cold front will sag southward into the forecast area Monday night, accompanied by a digging upper level shortwave. Showers and thunderstorms will be likely, especially over the northern and eastern Midlands. Heavy rain is also indicated, with precipitable water above 2 inches, and both the 12Z NAM and GFS showing an MCV moving from the Ohio Valley into North Carlina and then northern South Carolina. Elevated instability will also remain over the forecast area through the night with forecast soundings showing a deep elevated mixed layer. This pattern typically supports thunderstorms and a threat of severe weather. Cloudiness and increased mixing along the front will keep low temperatures warmer than normal, in the low to mid 70s. Some convection will likely persist through Tuesday morning, and with the front stalled just south of the area, scattered showers and thunderstorms will remain possible through the day. The increased cloud cover and slightly cooler air behind the front should make Tuesday one of the coolest days in the past week or so, with highs only in the upper 80s to lower 90s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Transitional high pressure will build into the area on Wednesday. While diurnal convection is still possible, much drier conditions are expected. Both the GFS and ECMWF then show another shortwave moving through the region on Thursday, and scattered thunderstorms will be possible. A low will develop off the coast on Friday, as high pressure amplifies over the eastern US. Have kept chance PoPs across the area, but the better chance for convection will probably be across the eastern Midlands where there will be more moisture associated with the low. Onshore flow increases Saturday and Sunday with high pressure centered to the north, with supports warming temperatures and a climatological pattern of scattered afternoon convection. Expect highs in the mid to upper 90s and lows in the 70s. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... Scattered thunderstorms crossing the TAF sites this evening. Strong gusty winds with storms. Expect mainly VFR conditions after 06Z. A cold front will approach the TAF sites from the north toward the end of the TAF period bringing a chance of thunderstorms. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog and afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 24, 3:22 AM EDT, 19 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 322 AM EDT Sun Jun 24 2018 GAZ063>065-077-SCZ016-022-025-027>031-035>038-041-250730- McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Edgefield- Lexington-Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun- Clarendon-Bamberg- 322 AM EDT Sun Jun 24 2018 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. Heat Advisory. Widely scattered thunderstorms will occur today and tonight. A few of the thunderstorms could possibly contain damaging wind this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. It will be hot Monday with peak heat index values near 105. Thunderstorms could possibly contain damaging wind and hail Monday afternoon and night. There will also be a possibility of heavy rainfall rates leading to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ040-SCZ015-018-020-021-026-250730- Lincoln-Lancaster-McCormick-Newberry-Fairfield-Saluda- 322 AM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Widely scattered thunderstorms will occur today and tonight. A few of the thunderstorms could possibly contain damaging wind this afternoon into tonight. It will be hot today with heat index values peaking near 105. .DAYS TWO THROUGH SEVEN...Monday through Saturday. It will be hot Monday with peak heat index values near 105. Thunderstorms could possibly contain damaging wind and hail Monday afternoon and night. There will also be a possibility of heavy rainfall rates leading to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 24, 7:10 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT SUN JUN 24 2018
SCZ021-242345-
Fairfield SC-
710 PM EDT SUN JUN 24 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield County Until 745 PM EDT....
At 709 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles southwest of Blackstock, or 12 miles
northwest of Winnsboro, moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Blackstock.
LAT...LON 3442 8140 3457 8139 3455 8106 3437 8114
TIME...MOT...LOC 2309Z 272DEG 19KT 3449 8126Special weather statement, Jun 24, 7:21 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
721 PM EDT SUN JUN 24 2018
SCZ020-021-026>028-250000-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
721 PM EDT SUN JUN 24 2018
...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...northwestern Lexington...southeastern Newberry...
northwestern Richland and northeastern Saluda Counties Until 800 PM
EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 720 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 10 miles west of
Winnsboro to 10 miles north of Saluda, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Prosperity, Chapin, Little Mountain, Pomaria, Peak and Lake Murray Of
Richland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until these storms pass.
&&
This includes the following highways...
Interstate 26 between mile markers 77 and 97.
Interstate 77 between mile markers 32 and 33.
LAT...LON 3429 8096 3393 8155 3413 8184 3440 8132
TIME...MOT...LOC 2320Z 292DEG 22KT 3437 8128 3415 8173Special weather statement, Jun 24, 8:00 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
800 PM EDT SUN JUN 24 2018
SCZ027-028-037-250045-
Lexington SC-Calhoun SC-Richland SC-
800 PM EDT SUN JUN 24 2018
...Strong Thunderstorms Will Impact Portions of central Lexington...
northwestern Calhoun and central Richland Counties Until 845 PM
EDT....
At 759 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles northwest of
Dentsville to near Red Bank, moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, Dentsville, Oak Grove, St. Andrews, Red Bank, Woodfields,
South Congaree, Pine Ridge, Gaston, Arcadia Lakes, Woodfield, Fort
Jackson, Five Points and Swansea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should seek shelter until these storms pass.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 44 and 83.
Interstate 26 between mile markers 103 and 126.
Interstate 77 between mile markers 0 and 26.
LAT...LON 3369 8113 3389 8143 3421 8101 3408 8074
3407 8072 3407 8071 3404 8064
TIME...MOT...LOC 2359Z 291DEG 21KT 3416 8104 3393 8133Special weather statement, Jun 24, 8:09 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
809 PM EDT SUN JUN 24 2018
SCZ022-028-029-031-250045-
Sumter SC-Kershaw SC-Richland SC-Lee SC-
809 PM EDT SUN JUN 24 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Sumter...Kershaw...northeastern Richland and northwestern Lee
Counties Until 845 PM EDT....
At 808 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 10 miles northeast
of Camden to 7 miles northeast of Fort Jackson, moving southeast at
35 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Camden, Lugoff, Bethune, Rembert and Stateburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should seek shelter until these storms pass.
&&
This includes Interstate 20 in South Carolina between mile markers 83
and 114.
LAT...LON 3397 8054 3416 8091 3450 8059 3449 8058
3450 8054 3439 8029 3436 8029 3434 8025
3432 8024 3434 8021 3436 8020 3435 8018
3432 8017
TIME...MOT...LOC 0008Z 299DEG 37KT 3439 8053 3414 8082Special weather statement, Jun 24, 8:14 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
814 PM EDT SUN JUN 24 2018
GAZ040-063-064-250045-
Lincoln GA-McDuffie GA-Columbia GA-
814 PM EDT SUN JUN 24 2018
...Strong Thunderstorms Will Impact Portions of south central
Lincoln...northwestern McDuffie and northwestern Columbia Counties
Until 845 PM EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 814 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles north of Thomson, moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
This storm will remain over mainly rural areas of south central
Lincoln...northwestern McDuffie and northwestern Columbia Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
&&
This includes Interstate 20 in Georgia between mile markers 170 and
177.
LAT...LON 3364 8259 3363 8258 3365 8258 3364 8256
3365 8253 3364 8252 3366 8251 3365 8250
3365 8249 3370 8252 3368 8235 3346 8242
3354 8262
TIME...MOT...LOC 0014Z 284DEG 10KT 3361 8251Local storm report, Jun 24, 10:19 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1019 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 3 S NORTH AUGUSTA 33.48N 81.95W
06/24/2018 AIKEN SC TRAINED SPOTTER
TRAINED OBSERVER REPORTED LARGE TREE LIMBS
DOWN AND NICKEL TO DIME SIZE HAIL COVERING
THE DECK.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:00 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 45 min |
| Jun 24, 8:09 PM EDT | Special Weather Statement | CAE | Kershaw | 36 min |
| Jun 24, 8:22 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 23 min |
| Jun 24, 8:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland, Sumter | 37 min |
| Jun 24, 9:09 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 36 min |
| Jun 24, 9:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Jun 24, 9:27 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 33 min |
| Jun 24, 9:35 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 55 min |
| Jun 24, 9:40 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jun 24, 10:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 60 min |
| Jun 24, 10:09 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 36 min |
| Jun 24, 10:40 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 35 min |
| Jun 24, 10:47 PM EDT | Areal Flood Advisory | CAE | Aiken | 3 hr |
| Jun 24, 10:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 53 min |
| Jun 24, 11:42 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 33 min |
| Jun 25, 2:43 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 47 min |
| Jun 25, 3:37 PM EDT | Special Weather Statement | CAE | Clarendon | 38 min |
| Jun 25, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 42 min |
| Jun 25, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 39 min |
| Jun 25, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
| Jun 25, 4:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 51 min |
| Jun 25, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
| Jun 25, 5:34 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 26 min |
| Jun 25, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Sumter | 48 min |
| Jun 25, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 32 min |
| Jun 25, 6:50 PM EDT | Special Weather Statement | CAE | Chesterfield | 25 min |
| Jun 25, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 48 min |
| Jun 25, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 63 min |
| Jun 25, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 32 min |
| Jun 25, 7:24 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 66 min |
| Jun 25, 7:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 66 min |
| Jun 25, 7:41 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lexington, Orangeburg, Richland, Sumter | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.